05 December, 2018
Why Do I Have Jawline Acne?
Acne is embarrassing whenever it occurs, but it is especially distressing for adults. Women are susceptible to acne outbreaks because of fluctuating hormone levels, stress and personal habits. Breakouts tend to occur along the jawline area. The jaw and chin are sensitive areas frequently touched with hands transmitting dirt and germs.
Acne can occur anywhere on the body, including the jaw and chin. Two types of acne that are specific to adults tend to occur in the jawline area. Persistent acne, or acne that continues past the mid-20s, and adult-onset acne, which occurs after years of clear skin, both cause deep, inflamed pimples on the jaw, chin and near the mouth, according to the American Academy of Dermatology’s Acne Net. Both persistent and adult-onset acne tend to affect women more than men.
All acne is caused by overproduction of sebum, a natural oil that moisturizes the skin, according to Quick Acne Treatments. Excess oil combined with dead skin cells and bacteria causes acne. Fluctuating hormone levels--such as during puberty, pregnancy or menopause--stimulate sebum production, according to Acne Talks.
Jawline acne in particular is aggravated by certain habits and medications. Resting you chin in your hand transfers dirt and germs from your hand to your face, according to Acne Talks. Added to the warmth from your hand, this creates an ideal environment for bacterial growth and, consequently, acne breakouts. Similarly, frequently touching your face also transmits dirt and bacteria to your face. Long hair may contribute to jawline acne. Hair, even if clean, contains oils that add to those of the skin. Cosmetics, especially if left on overnight, may clog pores and aggravate acne particularly along the jawline, which is a sensitive area, notes Quick Acne Treatment. Stress can stimulate production of the hormone androgen, which leads to increased acne.
Medications may contribute to acne. Birth control pills contain estrogen and progestin, which help control acne, so discontinuing oral contraceptives may cause an acne outbreak. However, progestin-only oral contraceptives may aggravate acne, according to Acne Net. Other medications that may contribute to acne breakouts are corticosteroids and anticonvulsant medications.
Adult acne may signal a serious health condition. Acne accompanied by irregular periods and changes in hair, such as bald patches, thinning or excessive facial hair growth, may be a symptom of polycystic ovary disease or adrenal hyperplasia, notes Acne Net. Acne may also result from a tumor in the ovary or adrenal gland. In these cases, the acne will remain until the underlying condition has been treated.
- Pixland/Pixland/Getty Images